Ozempic Rebound Is Real: Doctor Says Weight Gain Can Be 'Devastating' After Stopping
While Ozempic and Wegovy are creating a lot of buzz as weight loss aids, doctors and patients are also discussing the "rebound weight gain" that can occur if the medication is stopped.
Ozempic — prescription medication for type 2 diabetes — and Wegovy — prescription medication for clinical obesity — are brand names for semaglutide, which works in the brain to impact satiety. Taken once a week by injection in the thigh, stomach or arm, the medications have recently been trending on social media and in Hollywood circles as some people have used it for weight loss, even though they don't have diabetes or clinical obesity.
A study in the Journal of Pharmacology and Therapeutics found that a majority of people who take semaglutide gain most of the weight back within a year of stopping the medication, which can be difficult to control.
"We're seeing a lot of patients have this rebound weight gain, and it can really be devastating," Dr. Karla Robinson, a Charlotte, North Carolina-based family physician, told NPR.
One of those patients is Yolanda Hamilton from South Holland, Illinois, who told NPR that her doctor prescribed her Wegovy because she had high blood pressure, high blood sugar, and was overweight. She said the drug made her crave less sugar, gave her more energy and allowed her to feel full from smaller meals, resulting in her losing 60 lbs.
However, when she switched jobs and was under a new insurance company, Hamilton's Wegovy was no longer covered and she couldn't afford the out-of-pocket costs for the medication, which reached about $1,400 per month. Within a few months of stopping her weekly injections, she gained back 20 lbs.
"I'm very frustrated about the weight coming back on in so little time," Hamilton told the outlet, noting the effects wearing off without the prescription. "I crave sweets… I'm losing my energy."
"If I gain more weight, I will be on more medications," she continued, adding that stopping the Wegovy could impact her blood pressure and blood sugar.
RELATED: Remi Bader Says She 'Gained Double the Weight Back' After Stopping Weight-Loss Drug Ozempic
RELATED: Are Ozempic and Wegovy Safe? All About the Diabetes and Obesity Drugs
Ania Jastreboff, M.D., PhD., an obesity medicine physician scientist at Yale University, tells PEOPLE that for those who use drugs like Wegovy or Ozempic, they have to continue taking the medications if they want to maintain the weight loss because diabetes and obesity are chronic conditions.
"If you have a patient who has high blood pressure, they have hypertension, and you start them on an antihypertensive medication, and their blood pressure improves, what would happen if you stopped that medication? Well, their blood pressure would go back up — and we're not surprised. It's the same with anti-obesity medications," she explained.
"[Expecting a patient with chronic obesity to lose weight through willpower] is akin to having a patient with diabetes and thinking that they can concentrate really hard to bring their blood sugars down," Jastreboff continued. "You can't do that, and with obesity, our patients can't use their prefrontal cortex for the rest of their lives to impact every morsel of food that they eat. So, it's not in our control. Once that set point is elevated, you need treatment."
Never miss a story — sign up for PEOPLE's free daily newsletter to stay up-to-date on the best of what PEOPLE has to offer, from juicy celebrity news to compelling human interest stories.
Content creator and model Remi Bader recently shared her own experience with Ozempic and how her weight rebounded after stopping the drug. She said her doctor prescribed her the medication in 2020 because she was pre-diabetic, insulin resistant and gaining weight.
However, Bader said on an episode of the Not Skinny But Not Fat podcast that it wasn't the best treatment for her as it eventually worsened her binge eating, which she's struggled with for years. She explained that although she was able to lose weight from the medication, when she stopped taking it her binge eating immediately returned.
"They said I need this. And I had a lot of mixed feelings," she said of being prescribed Ozempic. "A few months later I went off it and got into the bad binging."
"I saw a doctor and they were like, it's 100% because I went on Ozempic," Bader continued. "It was making me think I wasn't hungry for so long, I lost some weight. I didn't wanna be obsessed with being on it long term. I was like, I bet the second I got off I'm gonna get starving again. I did, and my binging got so much worse. So then I kind of blamed Ozempic."
Bader added that she "gained double the weight back" after stopping the medication and she thinks it really should just be used for those who need it medically.